Kentucky, 2004

Damaging Winds in Kentucky, March 20, 2004

March 20, 2004 · NWS LMK · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 20, 2:30 PM EST, 5 minutes earlier.

Area forecast discussion, Mar 20, 2:30 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST SAT MAR 20 2004

SHORT TERM..TNGT THRU TUE

HGTS CONT TO FALL AHEAD OF MID LEVEL TROF APPARENT ON WV IMAGERY
DROPPING SEWD. TROF EXPECTED TO BE THRU ERN OH VLY BY 12Z SUN.
ASCTD CDFNT RACING SEWD ATTM FROM NEAR INDY TO SRN IL/SE MO. LINEAR
MCS FROM OUR SW TO NE FA DROPPING SEWD...WILL BE THRU OUR SERN FA BY
LATE AFTN. SMALL HAIL REPORTS WITH LINE AND GUSTS UP TO 40K SO FAR
AS INSTAB LOWERS INTO THE BOUNDARY LAYER. WITH THIS TREND...ISO
SVR...MAINLY WIND...POSSIBLE IN OUR SRN/SERN MOST COUNTIES BEFORE
LINE EXITS INTO TN. VIS/IR STLT IMAGERY INDCTN SECONDARY BKN LINE
DEVELOPING NEAR BNDRY FROM CNTRL IN TO SRN IL TO SE MO.

BASED ON CURRENT VIS SAT IMAGERY AND MODEL RH PROGS...SHWRS/STORMS
AND THEN CLOUDS ASCTD WITH FRONT SHUD EXIT OUR SERN MOST FA BY NLT
06Z. WE WILL STAY IN COLD NW UPR FLO WITH MSTR STARVED IMPLSES
DROPPING SEWD FOR THE REST OF THE SHORT TERM. COLD CANADIAN HI
PROGGED TO DROP SEWD THRU THE UPR MSP VLY TO THE LOWER OH VLY BY MON
NGT. AS HI EXITS TO OUR E TUE...SE/S RETURN FLO PULLS MSTR/CLDS BACK
INTO OUR AREA.

AS FOR TEMPS...WILL LOWER MON NGTS MINS SEV DEGS FROM GOING FCST PER
MOS WHICH BETER FITS WITH SURROUNDING OFFICES.

EXTENDED...(TUESDAY NIGHT THROUGH SATURDAY)

SUBSTANTIAL WARMING WILL BEGIN WEDNESDAY OVER THE LOWER OHIO VALLEY.
STRONG HIGH PRESSURE WILL BECOME ESTABLISHED OVER THE EAST COAST. AS
NORTHWEST FLOW TRANSITIONS INTO MORE OF A ZONAL FLOW...HEIGHTS WILL
RISE ACROSS THE EASTERN CONUS. AS WEAK LOW PRESSURE FORMS IN THE
CENTRAL PLAINS WEDNESDAY...PRESSURE GRADIENT WILL TIGHTEN AND BREEZY
SOUTH WINDS ARE LIKELY WEDNESDAY AFTERNOON. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS INDIANA LATE WEDNESDAY AND THURSDAY. AS
SURFACE LOW MOVES ACROSS THE LOWER OHIO VALLEY THURSDAY
EVENING...ENOUGH MOISTURE AND INSTABILITY WILL BE PRESENT FOR A
CHANCE OF THUNDERSTORMS. WITH COLD AIR RELEGATED WELL TO THE NORTH
THROUGHOUT THIS WEEK. ABOVE AVERAGE TEMPERATURES WILL CONTINUE INTO
THE WEEKEND.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

DK/DENMAN
Hazardous weather outlook, Mar 20, 4:00 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EST SAT MAR 20 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
400 AM EST (300 AM CST) SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
PARTS OF CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING COLD FRONT WILL BE RESPONSIBLE FOR THUNDERSTORM
DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY. SOME OF THE THUNDERSTORMS
MAY PRODUCE GUSTY WINDS AND HAIL. FOR THIS REASON THE STORM
PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA GENERALLY SOUTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTER REPORTS ARE
ALWAYS ENCOURAGED.

JA

In the hours before

Special weather statement, Mar 20, 10:28 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 AM EST SAT MAR 20 2004

INZ083-089-KYZ023-026-201637-
DUBOIS IN-HANCOCK KY-OHIO KY-PERRY IN-
INCLUDING THE CITY OF...JASPER
1028 AM EST (928 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS INDICATED ACROSS PORTIONS OF
SOUTHWESTERN INDIANA...AND WEST CENTRAL KENTUCKY. THIS LINE IS
MOVING SOUTHEAST AT 30 MPH...AND WILL MOVE ACROSS DUBOIS...PERRY...
OHIO AND HANCOCK COUNTIES BY 1040 AM CDT. EXPECT WIND GUSTS UP TO 30
MPH...AND POSSIBLE PEA SIZED HAIL WITH THIS LINE OF STORMS.

DENMAN
Special weather statement, Mar 20, 11:53 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1153 AM EST SAT MAR 20 2004

KYZ024>028-201800-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD
1153 AM EST (1053 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL
KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT
GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER
OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES....
THROUGH 1 PM EST.

DENMAN
DENMAN
Special weather statement, Mar 20, 12:15 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST SAT MAR 20 2004

KYZ024>028-201800-
BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD
1153 AM EST (1053 AM CST) SAT MAR 20 2004

A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL
KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT
GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER
OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES....
THROUGH 1 PM EST.

DENMAN
Special weather statement, Mar 20, 12:48 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EST SAT MAR 20 2004

KYZ027-028-061>063-201900-
BUTLER KY-EDMONSON KY-GRAYSON KY-HARDIN KY-HART KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...LEITCHFIELD
1248 PM EST (1148 AM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST
CENTRAL KENTUCKY. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 25
MPH AND WILL CROSS HARDIN...GRAYSON...BUTLER...EDMONSON...AND HART
COUNTIES THROUGH 2 PM EST. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE
POSSIBILITY OF PEA SIZED HAIL.

JSD
Special weather statement, Mar 20, 2:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EST SAT MAR 20 2004

KYZ046-053-054-062>065-070>074-076-202030-
ALLEN KY-BARREN KY-EDMONSON KY-GREEN KY-HART KY-LARUE KY-LOGAN KY-
MARION KY-METCALFE KY-SIMPSON KY-TAYLOR KY-WARREN KY-WASHINGTON KY-
INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE...
FRANKLIN...GLASGOW...RUSSELLVILLE
200 PM EST (100 PM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS EXTENDING ROUGHLY FROM LEBANON TO
RUSSELLVILLE...WILL MOVE TO NEAR A DANVILLE TO SCOTTSVILLE LINE
BY 330 PM EDT. THESE STORMS WILL IMPACT THE COUNTIES OF LOGAN...
SIMPSON...ALLEN...WARREN...BARREN...HART...METCALFE...GREEN...
TAYLOR...MARION AND BOYLE.

BRIEF TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO AROUND 40
MPH AND FREQUENT LIGHTNING STRIKES ARE LIKELY WITH THE STORMS.

AS THE STORMS APPROACH...MOVE TO A PLACE OF SAFETY.

STUREY
Special weather statement, Mar 20, 2:05 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EST SAT MAR 20 2004

KYZ055-066-067-075-077-078-081-082-202100-
ADAIR KY-BOYLE KY-CASEY KY-CLINTON KY-CUMBERLAND KY-LINCOLN KY-
MONROE KY-RUSSELL KY-
INCLUDING THE CITIES OF...COLUMBIA...DANVILLE...STANFORD
205 PM EST (105 PM CST) SAT MAR 20 2004

A LINE OF STRONG THUNDERSTORMS WILL MOVE FROM LIBERTY THROUGH
COLUMBIA TO BURKESVILLE AND ALBANY BY 400 PM EST. THE COUNTIES
IMPACTED INCLUDE CASEY...LINCOLN...ADAIR...RUSSELL...MONROE...
CUMBERLAND AND CLINTON.

SMALL HAIL...BRIEF TORRENTIAL RAIN...WIND GUSTS TO 40 OR 50 MPH
AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED.

BE PREPARED TO MOVE TO A PLACE OF SAFETY AS THE STORMS APPROACH.

STUREY

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adair

When
March 20, 2:35 PM EST
Where
Adair County, 10 mi E of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
37.100, -85.117

A large tool shed was blown down on Sand Lick Road. The roof was blown off a small shed at a residence on Cane Valley Mill Road. Several trees were blown down across State Highway 80.

Thunderstorm Wind, Russell

When
March 20, 2:54 PM EST
Where
Russell County, Russell Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -85.083

Trees were downed.

Thunderstorm Wind, Russell

When
March 20, 2:54 PM EST
Where
Russell County, Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.067

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387703, 5387704, 5387705.